NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient speaks little English. Who should interpret during an important consent discussion?

  1. AThe patient's young child
  2. BAny staff member who knows a few words of the language
  3. CA professional medical interpreter
  4. DA visitor in the next bed
2.Nursing fundamentalsHard

A recently discharged patient sends the nurse a friend request on social media. What is the most appropriate response?

  1. AAccept it but only post about work
  2. BDecline it, to keep a professional boundary
  3. CAccept it and ask how they are getting on
  4. DAccept it, since the patient has gone home
3.Infection control & patient safetyMedium

A patient is booked for an MRI scan. What must the nurse check beforehand?

  1. AWhether the patient has had a hearing test this year
  2. BWhether the patient has eaten a large meal recently
  3. CWhether the patient’s blood glucose has been in the normal range today
  4. DWhether the patient has any metal implants or devices, such as a pacemaker
4.Infection control & patient safetyHard

A nurse teaches new parents how to cope with an infant’s crying. Which statement shows a need for further teaching?

  1. A“I will check whether he is hungry, wet or too warm.”
  2. B“I can call a friend or family member to help when I am tired.”
  3. C“If I get frustrated, I will put him safely in the crib and take a short break.”
  4. D“If he won’t stop crying, a quick shake will get his attention.”
5.Prioritization & delegationMedium

A patient with type 1 diabetes has vomited since morning and cannot eat. Which action is most important?

  1. AStop all insulin until the patient is able to eat normally again
  2. BEncourage a large meal to settle the stomach
  3. CWait until tomorrow to see if the vomiting settles
  4. DCheck the blood glucose and ketones and contact the provider
6.Prioritization & delegationHard

Four stable patients need routine morning care. To reduce the spread of infection, which patient should the nurse visit first?

  1. AA patient with influenza on droplet precautions
  2. BA patient with neutropenia after chemotherapy
  3. CA patient with C. difficile diarrhea
  4. DA patient with an MRSA wound infection
7.Clinical nursingMedium

Which tool is commonly used at the bedside to screen for delirium?

  1. AThe Braden scale
  2. BThe Glasgow-Blatchford score
  3. CThe Confusion Assessment Method (CAM)
  4. DThe Malnutrition Universal Screening Tool
8.Clinical nursingHard

Which action is most important in protecting a patient with severe neutropenia from infection?

  1. AKeeping fresh flowers and plants in the room to help the patient's mood
  2. BStrict hand hygiene by everyone who has contact with the patient
  3. CGiving routine intramuscular injections
  4. DTaking rectal temperatures regularly
9.Lab values & electrolytesMedium

A patient who has been vomiting for two days has a BUN of 32 mg/dL (urea 11.4 mmol/L) and a normal creatinine. What is the most likely cause?

  1. ALow-protein diet
  2. BOverhydration
  3. CLiver failure
  4. DDehydration
10.Lab values & electrolytesHard

A patient with a platelet count of 35 × 10³/µL is prescribed an intramuscular injection. What should the nurse do?

  1. AGive the injection with a longer needle
  2. BGive the injection and apply a heat pack
  3. CGive the injection as prescribed and massage the site firmly
  4. DAsk the prescriber whether another route can be used
11.PharmacologyMedium

Which fraction of a drug in plasma can reach the receptor and produce an effect?

  1. AThe unbound (free) fraction
  2. BThe fraction bound to globulins
  3. CThe fraction bound to albumin
  4. DThe fraction stored in red blood cells
12.PharmacologyHard

A patient taking long-term morphine for cancer pain becomes very sedated with slow breathing. Why is naloxone given in small, diluted doses?

  1. ATo restore breathing without causing severe withdrawal and pain
  2. BBecause naloxone is much more potent and toxic in patients with cancer
  3. CTo make the effect of naloxone last longer than morphine
  4. DBecause naloxone is toxic to the liver in large doses
13.Med-surg: cardiovascular & respiratoryMedium

Septic shock belongs to which category of shock?

  1. AHypovolaemic shock
  2. BDistributive shock
  3. CObstructive shock
  4. DCardiogenic shock
14.Med-surg: cardiovascular & respiratoryHard

A patient taking dabigatran has a serious gastrointestinal bleed. Which specific reversal agent may be used?

  1. AProtamine sulfate
  2. BIdarucizumab
  3. CPhytomenadione (vitamin K)
  4. DTranexamic acid alone
15.Med-surg: neuro, endocrine & renalMedium

A patient with AKI has a urinary catheter that drains nothing. Which quick bedside check helps rule out a post-renal cause?

  1. AEncourage the patient to drink two litres of water
  2. BSend a urine sample for culture and wait for the laboratory result
  3. CCheck the catheter for kinks or blockage and do a bladder scan
  4. DGive a large bolus of IV fluid straight away
16.Med-surg: neuro, endocrine & renalHard

Which nursing care is important for a patient receiving mannitol for raised intracranial pressure?

  1. AClamping the catheter to keep fluid in the body
  2. BStopping the fluid balance chart during treatment
  3. CGiving the drug orally with meals to reduce nausea
  4. DClose monitoring of urine output, sodium and osmolality
17.Med-surg: GI, perioperative & oncologyMedium

Which PPE is usually recommended when giving cytotoxic chemotherapy?

  1. AOrdinary cotton gloves and a plastic apron
  2. BChemo-tested gloves and impermeable gown
  3. CA paper surgical mask but no gloves
  4. DNo PPE, because the infusion bag is sealed
18.Med-surg: GI, perioperative & oncologyHard

A patient with a toe ulcer says the leg pain is worse at night and eases when they hang the leg over the side of the bed. What does this suggest?

  1. ANeuropathic itching
  2. BArterial insufficiency
  3. CVenous insufficiency
  4. DLymphoedema
19.Maternity & obstetric nursingMedium

Parents ask why their baby is having a pulse oximetry check on the right hand and a foot. What is the reason?

  1. ATo screen for hearing loss
  2. BTo screen for critical congenital heart disease
  3. CTo check the baby's blood glucose
  4. DTo measure the baby's blood pressure
20.Maternity & obstetric nursingHard

One hour after birth, the large baby of a mother with diabetes is jittery and feeding poorly. What should the nurse do first?

  1. ACheck the baby's blood glucose
  2. BWrap the baby tightly and recheck in 4 hours
  3. CReassure the parents that jitteriness is normal
  4. DGive a bath to wake the baby up
21.Pediatric nursingMedium

How should the nurse measure the heart rate of a 9-month-old?

  1. ARead it from the pulse oximeter only
  2. BCount the radial pulse for 15 seconds and multiply by 4
  3. CCount the apical pulse for a full minute
  4. DCount the carotid pulse for 30 seconds and multiply by 2
22.Pediatric nursingHard

A 6-month-old has just learned to roll over. Which safety advice is most urgent now?

  1. ANever leave her alone on a changing table, bed or sofa
  2. BTurn pan handles towards the back of the stove and fit a guard around the cooker
  3. CTeach her not to touch the hot oven door
  4. DInstall locks on all kitchen cupboards and drawers
23.Mental health nursingMedium

Which preparation is usual before electroconvulsive therapy (ECT)?

  1. AEating a large meal to prevent low blood sugar during the seizure
  2. BStopping all regular medicines for 2 weeks before the first treatment
  3. CFasting for several hours, because a brief general anaesthetic is given
  4. DNo preparation, because the patient stays fully awake during ECT
24.Mental health nursingHard

A patient in a manic episode is interrupting other patients and becoming louder in the day room. What is the most appropriate nursing action?

  1. ACalmly guide the patient to a quieter area with less stimulation and set clear, simple limits
  2. BArgue with the patient about the behaviour in front of everyone until the patient agrees to stop
  3. CEncourage a competitive group game to use up energy
  4. DTurn up the music to distract the group
25.Nursing math & unit conversionsMedium
10 lb 13 oz? kg1 lb = 16 oz1 kg = 2.2 lb

Practice exercise (made-up values, not clinical guidance). A newborn weighs 10 lb 13 oz. Using 1 lb = 16 oz and 1 kg = 2.2 lb, find the weight m in kilograms. Round to two decimal places.

10 lb 13 oz1 lb = 16 oz1 kg = 2.2 lb
m = kg
26.Nursing math & unit conversionsHard
3 tbsp? mL1 cup? mL2 tsp? mL6 fl oz? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 3 tbsp of liquid supplement, 1 cup of tea, 2 tsp of cough syrup, 6 fl oz of juice. Using the equivalents given, find the total oral intake V in mL.

1 tbsp = 15 mL1 cup = 8 fl oz = 240 mL1 tsp = 5 mL1 fl oz = 30 mL
V = mL
27.Dosage calculationsMedium
30 kg15 mg/kg/day3× per dayD = ? mg

A patient weighs 30 kg. The prescribed dose is 15 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

30 kg15 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
50 mg/1 mLV = ? mL

A patient weighs 167.2 lb. The prescription is 10 mg/kg as a single dose, and the stock contains 50 mg in 1 mL. Using 1 kg = 2.2 lb, what volume V do you give?

167.2 lb10 mg/kg50 mg/1 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
V = ?20 gtt/mL35 gtt/min3 h

A drip runs at 35 gtt/min through a set of 20 gtt/mL. How many millilitres V does the patient receive in 3 hours?

35 gtt/min20 gtt/mL3 h
V = mL
30.IV infusion ratesHard
500 mg250 mL60 gtt/mL80 mg/h? gtt/min

500 mg of a drug is diluted in 250 mL and given by gravity through a set of 60 gtt/mL. The order is 80 mg per hour. Find the drip rate R in drops per minute.

500 mg/250 mL80 mg/h60 gtt/mL
R = gtt/min
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftsoup180 mLwater250 mLice chips100 mLIV infusion100 mL/h × 12 hIV antibiotic1 × 100 mLurine325 mLurine350 mLurine425 mLurine375 mLwound drain80 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 91 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

91 kg12 hurine: 325 mLurine: 350 mLurine: 425 mLurine: 375 mLwound drain: 80 mLvomit: 150 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL250 mL infused80 mL/h18:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 80 mL/h. At 18:00, 250 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL250 mL infused80 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 97% on room air, blood pressure 90/54 mmHg, pulse 82/min, alert, temperature 36.3 °C. What is the NEWS2 total score?

RR 20SpO₂ 97%airSBP 90HR 82AT 36.3 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 99% on room air, blood pressure 118/70 mmHg, pulse 58/min, alert, temperature 35.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 99%airSBP 118HR 58AT 35.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: C · A professional medical interpreter

Why this is the answer

Professional interpreters translate accurately and keep confidentiality. Family members, especially children, may leave things out, add their own views or be burdened by the information.

Answer

C · A professional medical interpreter
2.Nursing fundamentals

Answer: B · Decline it, to keep a professional boundary

Why this is the answer

Nursing codes advise keeping clear professional boundaries, and social media contact with patients can blur them. The nurse politely declines and does not share patient information online.

Answer

B · Decline it, to keep a professional boundary
3.Infection control & patient safety

Answer: D · Whether the patient has any metal implants or devices, such as a pacemaker

Why this is the answer

The MRI magnet can move or heat metal objects and can stop some implanted devices from working. Patients are screened for implants, pacemakers, metal fragments and metal items such as jewelry before entering the scanner room.

Answer

D · Whether the patient has any metal implants or devices, such as a pacemaker
4.Infection control & patient safety

Answer: D · “If he won’t stop crying, a quick shake will get his attention.”

Why this is the answer

Shaking an infant can cause bleeding in the brain, permanent disability or death. Parents are taught to put the baby down safely and step away if they feel overwhelmed, and to ask for help.

Answer

D · “If he won’t stop crying, a quick shake will get his attention.”
5.Prioritization & delegation

Answer: D · Check the blood glucose and ketones and contact the provider

Why this is the answer

Vomiting in type 1 diabetes can lead quickly to diabetic ketoacidosis. Glucose and ketones are checked and the provider is contacted; insulin is usually not stopped completely during illness.

Answer

D · Check the blood glucose and ketones and contact the provider
6.Prioritization & delegation

Answer: B · A patient with neutropenia after chemotherapy

Why this is the answer

When urgency is equal, the nurse cares for the most vulnerable patient first and patients with transmissible infections last. This lowers the risk of carrying organisms to an immunocompromised patient.

Answer

B · A patient with neutropenia after chemotherapy
7.Clinical nursing

Answer: C · The Confusion Assessment Method (CAM)

Why this is the answer

The CAM, and similar tools such as the 4AT, check for an acute onset or fluctuating course, inattention and disorganised thinking or altered consciousness. Early detection allows causes to be treated.

Answer

C · The Confusion Assessment Method (CAM)
8.Clinical nursing

Answer: B · Strict hand hygiene by everyone who has contact with the patient

Why this is the answer

Hand hygiene is the single most effective measure to protect neutropenic patients. Rectal procedures and IM injections are avoided because they can cause mucosal or tissue injury and bleeding.

Answer

B · Strict hand hygiene by everyone who has contact with the patient
9.Lab values & electrolytes

Answer: D · Dehydration

Why this is the answer

When the body is short of fluid, the kidneys reabsorb more urea, so the BUN rises out of proportion to creatinine (a BUN-to-creatinine ratio above 20:1). Liver failure and a low-protein diet lower the BUN.Checked against: BUN (Blood Urea Nitrogen) · MedlinePlus (NIH) (2024)

Answer

D · Dehydration
10.Lab values & electrolytes

Answer: D · Ask the prescriber whether another route can be used

Why this is the answer

IM injections can cause bleeding into the muscle when platelets are low. The nurse asks for another route, such as oral or IV. If an injection is unavoidable, firm pressure without massage is applied afterwards.Checked against: Bleeding and Bruising (Thrombocytopenia) and Cancer Treatment · National Cancer Institute (NIH) (2022)

Answer

D · Ask the prescriber whether another route can be used
11.Pharmacology

Answer: A · The unbound (free) fraction

Why this is the answer

Only the free drug can diffuse into tissues, act on receptors and be metabolised or excreted. Protein-bound drug acts as a reservoir.

Answer

A · The unbound (free) fraction
12.Pharmacology

Answer: A · To restore breathing without causing severe withdrawal and pain

Why this is the answer

In opioid-dependent patients, a large dose of naloxone can cause abrupt withdrawal, severe pain and agitation. Small titrated doses aim to restore adequate breathing while keeping some analgesia.

Answer

A · To restore breathing without causing severe withdrawal and pain
13.Med-surg: cardiovascular & respiratory

Answer: B · Distributive shock

Why this is the answer

In distributive shock (septic, anaphylactic, neurogenic), vessels dilate and leak, so blood is maldistributed and pressure falls. Obstructive shock includes PE, tamponade and tension pneumothorax; cardiogenic shock is pump failure; hypovolaemic shock is volume loss.

Answer

B · Distributive shock
14.Med-surg: cardiovascular & respiratory

Answer: B · Idarucizumab

Why this is the answer

Idarucizumab binds dabigatran and reverses its effect within minutes. Andexanet alfa (or prothrombin complex concentrate where it is not available) is used for factor Xa inhibitors. Protamine reverses heparin and vitamin K reverses warfarin. Tranexamic acid may support haemostasis but is not a reversal agent.

Answer

B · Idarucizumab
15.Med-surg: neuro, endocrine & renal

Answer: C · Check the catheter for kinks or blockage and do a bladder scan

Why this is the answer

A blocked or kinked catheter or a distended bladder can cause or mimic anuria. Checking the tubing, flushing or changing the catheter as permitted and performing a bladder scan quickly identify obstruction. Ultrasound of the kidneys looks for higher obstruction such as hydronephrosis.

Answer

C · Check the catheter for kinks or blockage and do a bladder scan
16.Med-surg: neuro, endocrine & renal

Answer: D · Close monitoring of urine output, sodium and osmolality

Why this is the answer

Mannitol draws water out of the brain into the blood and is excreted by the kidneys, causing a large diuresis. Monitoring for dehydration, hypotension, electrolyte disturbance and high osmolality is required, and a urinary catheter is usually needed.

Answer

D · Close monitoring of urine output, sodium and osmolality
17.Med-surg: GI, perioperative & oncology

Answer: B · Chemo-tested gloves and impermeable gown

Why this is the answer

Cytotoxic drugs can be absorbed through skin or inhaled. Staff use chemotherapy-tested gloves (often double), impermeable long-sleeved gowns and eye protection where splashing could occur, along with closed-system devices and safe disposal.

Answer

B · Chemo-tested gloves and impermeable gown
18.Med-surg: GI, perioperative & oncology

Answer: B · Arterial insufficiency

Why this is the answer

Rest pain eased by dependency is typical of severe peripheral arterial disease. Elevating the leg worsens pain, and compression is avoided. Vascular assessment is needed.

Answer

B · Arterial insufficiency
19.Maternity & obstetric nursing

Answer: B · To screen for critical congenital heart disease

Why this is the answer

Pulse oximetry screening compares oxygen saturation in the right hand (pre-ductal) and a foot (post-ductal). A low reading or a significant difference can indicate critical congenital heart disease.

Answer

B · To screen for critical congenital heart disease
20.Maternity & obstetric nursing

Answer: A · Check the baby's blood glucose

Why this is the answer

Jitteriness and poor feeding in a high-risk newborn suggest hypoglycaemia. A point-of-care glucose check guides treatment, such as feeding or glucose gel per protocol, with escalation if the level stays low.

Answer

A · Check the baby's blood glucose
21.Pediatric nursing

Answer: C · Count the apical pulse for a full minute

Why this is the answer

In infants and children under about 2 years, the apical pulse is counted with a stethoscope for a full minute. Their rates are fast and may vary with breathing, so short counts are inaccurate.

Answer

C · Count the apical pulse for a full minute
22.Pediatric nursing

Answer: A · Never leave her alone on a changing table, bed or sofa

Why this is the answer

Rolling makes falls from raised surfaces the main immediate risk, so a hand should always stay on the baby on any raised surface. Cupboard locks and kitchen safety become important as she starts to crawl and pull to stand.

Answer

A · Never leave her alone on a changing table, bed or sofa
23.Mental health nursing

Answer: C · Fasting for several hours, because a brief general anaesthetic is given

Why this is the answer

ECT is given under brief general anaesthesia with a muscle relaxant, so pre-procedure fasting is needed. Vital signs, consent and removal of dentures, jewellery and nail varnish are checked as per policy.

Answer

C · Fasting for several hours, because a brief general anaesthetic is given
24.Mental health nursing

Answer: A · Calmly guide the patient to a quieter area with less stimulation and set clear, simple limits

Why this is the answer

Patients with mania benefit from a calm, low-stimulus environment, firm and consistent limits and simple, non-competitive activities.

Answer

A · Calmly guide the patient to a quieter area with less stimulation and set clear, simple limits
25.Nursing math & unit conversions

Answer: m = 4.91 kg

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Ounces to pounds

13 oz/16 = 0.8125 lb
10 + 0.8125 = 10.81 lb

Pounds to kilograms

m = 10.81/2.2 = 4.915 ≈ 4.91 kg

Answer

m = 4.91 kg
26.Nursing math & unit conversions

Answer: V = 475 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

3 tbsp = 3·15 = 45 mL
1 cup = 1·240 = 240 mL
2 tsp = 2·5 = 10 mL
6 fl oz = 6·30 = 180 mL

Add

V = 45 + 240 + 10 + 180 = 475 mL

Answer

V = 475 mL
27.Dosage calculations

Answer: D = 150 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

15·30 = 450 mg

Per dose

D = 450/3 = 150 mg

Answer

D = 150 mg
28.Dosage calculations

Answer: V = 15.2 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Weight in kg

167.2/2.2 = 76 kg

Dose

10·76 = 760 mg

Volume

V = (760/50)·1 = 15.2 mL

Answer

V = 15.2 mL
29.IV infusion rates

Answer: V = 315 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

35·60/20 = 105 mL/h

Volume

V = 105·3 = 315 mL

Answer

V = 315 mL
30.IV infusion rates

Answer: R = 40 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

500/250 = 2 mg/mL

Volume per hour

80/2 = 40 mL/h

Drip rate

R = 40·60/60 = 40 gtt/min

Answer

R = 40 gtt/min
31.IV fluids & fluid balance

Answer: U = 1.35 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

325 + 350 + 425 + 375 = 1475 mL

Per kilogram per hour

U = 1475/(91·12) = 1.351 ≈ 1.35 mL/kg/h

Answer

U = 1.35 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 3.1 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 250 = 250 mL

Time

t = 250/80 = 3.125 ≈ 3.1 h

Answer

t = 3.1 h

That is about 3 h 08 min, so the bag runs out at about 21:08.

33.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 97% → 0
on air → 0
SBP 90 mmHg → 3
HR 82/min → 0
alert (A) → 0
T 36.3 °C → 0

Add

NEWS2 = 0 + 0 + 0 + 3 + 0 + 0 + 0 = 3

Answer

NEWS2 = 3
34.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 99% → 0
on air → 0
SBP 118 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 35.5 °C → 1

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 1 = 1
No parameter scores 3.

Risk group

low

Answer

low

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions